Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 343, NWS Jackson, MS

May 11, 2003Chicot County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at May 11, 2003, 3:27 AM CDT for Chicot County, Arkansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2003, 3:27 AM CDT (08:27 UTC)
Expired
May 11, 2003, 3:55 AM CDT
In force
28 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Chicot County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 8.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2534 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2534 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
1.5
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 110827
SVRJAN
ARC017-110855-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
326 AM CDT SUN MAY 11 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHICOT COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 355 AM CDT

* AT 326 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM OVER MONTROSE...OR ABOUT 10 MILES WEST OF LAKE 
  VILLAGE...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR LAKE VILLAGE AT 330 AM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 3343 9143 3321 9143 3326 9113 3348 9126

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:25 AM CDT, 2 minutes earlier.

Area forecast discussion, May 11, 3:25 AM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
325 AM CDT SUN MAY 11 2003

CONVECTIVE ACTIVITY IS BECOMING MORE WIDESPREAD AT THIS HOUR ACROSS
NORTHWEST PORTION OF CWA...AHEAD OF COLD FRONT THAT WILL BE MOVING
INTO THE ARLAMISS BY DAWN. THE MAIN INSTABILITY AXIS IS PROGGED TO
BE CONFINED JUST AHEAD OF THE BOUNDARY. HOWEVER...THUNDERSTORM
DEVELOPMENT OCCURRING OUT AHEAD OF THE MAIN CONVECTIVE LINE OVER THE
PAST HOUR IS HINTING THAT HIGHER INSTABILITIES EXTEND FARTHER SOUTH
AND EAST THAN PREVIOUSLY THOUGHT. I AM EXPECTING STORM INTENSITIES
AND COVERAGE TO WANE THIS MORNING AS ACTIVITY PUSHES DOWN INTO
CENTRAL MISSISSIPPI. UNTIL THEN...ISOLATED SEVERE WEATHER IS
POSSIBLE...GENERALLY NORTH OF I-20 AND WEST OF I-55...WITH STRONG
WINDS AND HAIL BEING THE MAIN RISK. INCREASED HELICITY VALUES IN THE
ARKLAMISS PROMPTED A TORNADO WATCH ACROSS BOLIVAR AND SUNFLOWER
COUNTIES THROUGH 5 AM ALTHOUGH THIS PARTICULAR RISK IS DIMINISHING.

COLD FRONT IS EXPECTED TO PUSH INTO CENTRAL MISSISSIPPI BY NOON AND
SAG SOUTH OF THE CWA BY SUNSET. SCATTERED SHOWERS AND THUNDERSTORM
WILL ACCOMPANY THIS BOUNDARY ALL DAY. CLOUDS AND THE MIDDAY TIMING
OF THE FRONT SHOULD KEEP CENTRAL MS FROM DESTABILIZING TOO MUCH
BEFORE PRECIPITATION GETS HERE...SO NOT EXPECTED MUCH OF A SEVERE
RISK. FARTHER SOUTH...THE ATMOSPHERE ACROSS SOUTHERN MS AND EAST
CENTRAL LA WILL HAVE MORE OF A CHANCE TO HEAT UP BEFORE THE BOUNDARY
ARRIVES. CAPES IN THESE AREA WILL APPROACH 3000 J/KG AND WHILE DEEP
LAYER SHEAR WILL BE AROUND 40 KTS. THESE PARAMETERS WILL YIELD A
ISOLATED SEVERE STORMS DESPITE UPPER SUPPORT. THIS CONVECTION SHOULD
BE PRIMARILY DIURNALLY DRIVEN SO EXPECT RAPID DECREASE THIS
EVENING...COINCIDING WITH THE EXIT OF THE FRONT.

BEHIND THE FRONT...A MUCH COOLER AIRMASS WILL MOVE INTO THE AREA AND
PERSIST THROUGH MOST OF TUESDAY. THE PREVIOUS FORECAST COVERS THIS
WELL AND HAVE STUCK WITH THIS GENERALLY...ALTHOUGH MODIFYING
TEMPERATURES A BIT TO BETTER MATCH AVN NUMBERS. OTHER TWEAKS
INCLUDE...KEEPING MORE CLOUDS IN SOUTHERN ZONES THROUGH
TONIGHT...UPPING NORTHWEST WINDS ACROSS THE BOARD TOMORROW
AFTERNOON...AND INCREASING POPS LATE TUESDAY IN RESPONSE TO MCS
THREAT.

LEFT EXTENDED ALONE AS MODELS STILL SHOWING THE LIKELIHOOD OF ACTIVE
WEATHER DURING THE MIDWEEK.

PRELIMINARY NUMBERS

JAN 081 057/082 053 82 50001
MEI 082 056/082 051 83 4000-

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

50
Hazardous weather outlook, May 10, 1:21 PM CDT, 14 hours 6 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
121 PM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
VIGOROUS THUNDERSTORMS IN EASTERN OKLAHOMA THIS AFTERNOON WILL
PROGRESS EASTWARD AHEAD OF A STRONG COLD FRONT. WARM AIR ALOFT
OVER THE LOWER MISSISSIPPI VALLEY SHOULD PREVENT ANY SIGNIFICANT
VERTICAL LIFT THIS AFTERNOON . HOWEVER...AS THE STORMS REACH THE
DELTA REGION TONIGHT... ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE FROM ABOUT 10 PM THROUGH EARLY SUNDAY MORNING. THE
PRIMARY RISK FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE
WINDS AND LARGE HAIL...MAINLY NORTHWEST OF A GRENADA MISSISSIPPI
TO BASTROP LOUISIANA LINE.

THEN THE COLD FRONT IS SCHEDULED TO MOVE ACROSS MOST OF CENTRAL
MISSISSIPPI SUNDAY MORNING WITH A BAND OF GENERALLY NON-SEVERE
THUNDERSTORMS AS MOST OF THE UPPER LEVEL ENERGY PASSES OFF TO THE
NORTH. WHILE THE AIRMASS WILL STILL BE MUGGY NEAR THE
SURFACE...LOW LEVEL WIND FIELDS ARE PREDICTED TO WEAKEN AND
BECOME MORE PARALLEL WITH THE UPPER WINDS. AS A RESULT THE
CONVECTIVE ACTIVITY SHOULD BE MORE SCATTERED SUNDAY MORNING AS IT
MOVES IN FROM THE NORTHWEST.

ONCE THE THUNDERSTORMS SETTLE INTO SOUTH MISSISSIPPI DURING THE
MIDDAY HOURS SUNDAY...MORE ISOLATED SEVERE STORMS WILL BECOME
POSSIBLE WITH INCREASING INSTABILITY FROM DAYTIME HEATING. THE
MAIN RISK FROM THESE STORMS WILL AGAIN BE DAMAGING STRAIGHT LINE
WINDS.

...NON PRECIPITATION...
BREEZY SOUTH TO SOUTHWEST WINDS CAN BE EXPECTED THIS AFTERNOON
BETWEEN A STRONG LOW PRESSURE SYSTEM DEVELOPING OVER THE SOUTHERN
ROCKIES...AND HIGH PRESSURE OFF THE SOUTHEAST ATLANTIC COAST.
WINDS WILL BE FROM 15 TO 25 MPH AT TIMES...WITH OCCASIONAL GUSTS
TO 35 MPH. THE STRONGEST WINDS WILL BE OVER THE DELTA REGION OF
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND NORTHWEST
MISSISSIPPI. BOATERS ARE URGED TO USE CAUTION IF VENTURING OUT ON
AREA LAKES.  THE WINDS SHOULD DIMINISH BETWEEN 6 AND 9 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

...DAYS TWO AND THREE...
THE COMBINATION OF LATE AFTERNOON HEAT AND FRONTAL CONVERGENCE
SUNDAY EVENING MAY BE ENOUGH TO BRING SOME OF THE STORMS IN
PORTIONS OF SOUTHEAST MISSISSIPPI TO SEVERE LEVELS. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME HOWEVER...AN ISOLATED
STORM COULD PRODUCE STRAIGHT LINE WIND GUSTS UP TO 60
MPH...MAINLY SOUTH OF A HATTIESBURG TO COLUMBIA LINE.

DAYTIME INSTABILITY AND MARGINAL WIND SHEAR EARLY SUNDAY NIGHT
SHOULD END BY MIDNIGHT BRINGING AN END TO THE RISK FOR SEVERE
THUNDERSTORMS.

...DAYS FOUR THROUGH SEVEN...
A RETURNING WARM FRONT ON WEDNESDAY COULD TRIGGER STRONG TO
SEVERE THUNDERSTORMS ACROSS THE LOWER MISSISSIPPI VALLEY. A MOIST
UNSTABLE AIRMASS WILL PUSH BACK TOWARD THE REGION WITH INCREASING
NORTHWESTLY WINDS ALOFT PROVIDING SUFFICIENT WIND SHEAR FOR THE
POTENTIAL OF MORE STORMS. THE INTENSITY OF THESE TYPE OF STORMS
CAN VARY AND LATER FORECASTS MAY BE ABLE TO MORE ACCURATELY
DEPICT THE MOST FAVORABLE LOCATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATE TONIGHT AND EARLY SUNDAY MORNING
IN THE MISSISSIPPI DELTA... AND TOWARDS SUNDAY AFTERNOON IN
SOUTHERN MISSISSIPPI AND EAST CENTRAL LOUISIANA.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:12 AM CDTSevere Thunderstorm WarningJANAshley28 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.